Illinois, 2022

Tornado and Damaging Winds in Illinois, March 5, 2022

March 5, 2022 · NWS LSX · 5 events in 5 counties and zones

A strong cold front moved through the region, triggering showers and storms. Some of the storms became severe with damaging winds and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region, triggering showers and storms. Some of the storms became severe with damaging winds and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 5, 5:51 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 5, 5:51 PM CST, 3 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
551 PM CST Sat Mar 5 2022

.SHORT TERM...  (Through Late Sunday Night)
Issued at 247 PM CST Sat Mar 5 2022

We have several potential weather threats through Sunday night:

1.  Severe thunderstorm threat for this evening, mainly across parts
of northeast Missouri and west central Illinois.

2.  Severe thunderstorm threat for Sunday evening for southeast
Missouri.

3.  Heavy rain threat for areas along and southeast of I-44.

All of these potential threats are being caused by two short waves,
one of which is now moving northeast into Nebraska from northeast
Colorado.  The surface reflection is also moving northeast, but is
farther to the east over the southeast corner of Nebraska/extreme
northwest Missouri.  The system is dragging a dry line through
eastern Nebraska, and the cold front isn't too far behind.  Guidance
indicates that the cold front will catch up to the dry line over
western Missouri between 00-02Z tonight, and the front will continue
to push east-southeast through Sunday morning.  Latest RAP runs show
a very respectable 1000-1800 J/Kg SBCAPE ahead of the front this
afternoon over Kansas and northwest Missouri.  The convection well
out ahead of the front moving into central/north central Missouri
does not appear to be tapping into that instability and is likely
elevated and forced by warm advection.  Short range guidance
including most CAMs shows a broken line of thunderstorms developing
along or just ahead of the cold front, and anchored to the strongest
instability.  These storms move east-southeast with the front into
our central and northeast Missouri counties after 00Z...most likely
closer to 01-02Z.  There is a decent capping inversion apparent on
forecast soundings and the plan-view CINH map from the RAP and GFS
show well over 100 J/Kg at the strongest, but a thin area of
relatively low CINH in the vicinity of the front (as low as 10-20
J/Kg).  Think that as instability wanes due to loss of daytime
heating, the inversion will eventually kill the surface based
convection, and the low level flow will turn parallel to the
temperature gradient ahead of the front, so there will be little if
any isentropic lift to produce elevated convection.  CAMs show this
slow process of weakening and dissipating storms taking place
through the late evening until there's little but isolated showers
left along the front after 06Z.  All that being said, thunderstorms
just ahead of the front tonight back over parts of central and
northeast Missouri into west central Illinois where instability will
remain strongest could potentially be severe with damaging winds and
a tornado or two being the primary threats.

The front will continue to sag south Sunday morning and finally
stall, extending from far northwest Arkansas through southeast
Missouri into extreme southern Illinois.  Here's when the next short
wave in line (which is currently over southern Nevada, will move
into the Plains, forcing cyclogenesis along the stalled baroclinic
zone over northern Texas/Oklahoma.  This will increase the low level
southerly flow in the warm sector across the southeast Plains and
Lower Mississippi Valley.  Short range guidance builds elevated
instability in the 500-1000 J/Kg range up into southeast Missouri
Sunday night on the nose of the low level jet.  Unlike tonight, the
jet will be pointed almost perpendicular to the baroclinic zone, so
there will be plenty of forcing to generate convection.  There will
once again be a small area of lower CINH across southeast Missouri
where a few storms may become briefly rooted in the boundary layer
and produce a few damaging wind gusts and even a tornado or two due
to the enhanced helicity in the vicinity of the surface boundary.

As we've been discussing for the past few days, P-Wats and IVT will
be anomalously high according to the NAEFS and GEFS, approaching the
99th percentile across the eastern Ozarks on Monday evening. With
these factors in their favor, the aforementioned thunderstorms on
Sunday night will have plenty of moisture to work with, and could
produce locally heavy rain.  Latest QPF along and southeast of I-44
shows between 1.75 and 2 inches of rain falling during the 12 hours
between 00Z and 12Z Monday, mostly between 00Z and 06Z.  Unless all
this rain falls within a 1 or 2 hour period, I continue to feel that
any flooding issues will be minor and isolated...confined to poor
drainage and low lying areas.  Additionally, there is still well
more than 24 hours before any potential heavy rain causes issues, so
there's plenty of time left to continue to evaluate the threat. We
will therefore continue to hold off issuing any flood watches at
this time.

Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 247 PM CST Sat Mar 5 2022

Briefly, for the period beyond Sunday night:

The latest guidance has been coming in drier and drier for Monday in
the wake of the cold front.  While a good chance for rain (possibly
mixed with some snow in northern portions of the forecast area)
continues for Monday morning, the amounts are far lighter than in
previous runs, and Monday afternoon is mostly dry now with perhaps a
few sprinkles lingering across southeast Missouri and southern
Illinois.  A relatively cold high pressure system builds across the
Midwest Monday night into Tuesday and temperatures will remain near,
to slightly below normal.  A brief warm up is expected Wednesday and
Thursday, but another cold front pushes southeast through the
Midwest late Thursday, and Friday and Saturday will be back below
normal.  There may be some precipitation associated with the front
Thursday and Friday, but current deterministic guidance does not
look particularly threatening.

Carney
&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 550 PM CST Sat Mar 5 2022

Pre frontal trough is currently moving through the forecast area
with isolated showers. Otherwise, majority of the CAMs are
indicating that a line of strong storms will continue to develop
just ahead of main cold front moving into northeast and central
Missouri between 02z and 04z Sunday, then into St. Louis metro
area after 06z Sunday. With loss of daytime heating and
instability, coverage will be widely scattered in nature so just
have vicinity thunderstorm mention in TAFs. As for winds, they
will remain gusty from the south veering to the southwest then
west to northwest behind the cold front. Winds will diminish by
mid morning on Sunday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 5, 2:54 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
254 PM CST Sat Mar 5 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
254 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms for parts of the area through the
evening. A few storms could become strong to severe, primarily across
northeast Missouri into west central Illinois. Damaging wind gusts in
excess of 60 mph and a tornado or two are the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms for parts of the area Sunday
evening, and a few storms could become strong to severe, primarily
across southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Carney

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Adams

When
March 5, 8:56 PM CST
Where
Adams County, (Uin)quincy Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.950, -91.200

Thunderstorm Wind, Brown

When
March 5, 9:35 PM CST
Where
Brown County, 1.86 mi WNW of Mt Sterling
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.988, -90.803

Thunderstorm Wind, Jersey

When
March 5, 10:52 PM CST
Where
Jersey County, 0.54 mi ESE of Elsah
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
38.947, -90.341

Thunderstorm winds blew over a large outside play structure that was anchored. Also, numerous large tree limbs were blown down in the area.

Tornado, Montgomery

When
March 5, 10:57 PM CST to 11:00 PM CST
Where
Montgomery County, 1.76 mi NNW of Waggoner to 2.44 mi E of Farmersville
Rating
EF1
Path length
3.89 mi
Path width
40 yd
Property damage
$50,000
Reported by
NWS Employee
Coordinates
39.403, -89.664

A brief tornado touched down on the evening of March 5th, 2022 just south of Farmersville, IL. The tornado first touched down near East 2nd Road, where it did damage to a one story residence. At this location, the tornado ripped the roof off the garage of a home and the awning off the front porch. The tornado continued northeast, doing some minor damage to a farm building just west of Interstate 55. As it crossed Interstate 55, it blew over a semi truck on the highway. The tornado continued east of Interstate 55, doing substantial damage to some large farm buildings along Morrisonville Avenue and East 4th Road. From there, the tornado began to weaken as it struck a newly constructed hog farm along East 5th Road, before quickly lifting near Macoupin Creek. Overall, the tornado was rated EF-1 with a path length of 3.89 miles and a max path width of 40 yards. No deaths or injuries were reported.

Thunderstorm Wind, Macoupin

When
March 5, 11:20 PM CST
Where
Macoupin County, Gillespie to 0.98 mi E of Gillespie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.130, -89.830

Thunderstorm winds blew down numerous large tree limbs around town. One very large limb briefly blocked a road in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014487, 1014488, 1014508, 1014512, 1014509.